Antibiotics and Bowel Issues
Antibiotics can create gut bacteria deficit-related illnesses such as intestinal infection. This can be a side issue to the reason you are taking antibiotics. It can lead to further treatment and invasive investigations which may be unnecessary. By understanding the impact of antibiotics and bowel issues simply changing the antibiotics can help.
Your microbiome adds a whole additional layer of protection to your intestines. Without it, some pretty nasty things can happen. After taking antibiotics (which kill a lot of bacteria in your intestines), food particles can seep through your intestines and leak back into your body. This is sometimes called “leaky gut syndrome”, and it can cause a whole host of problems in the body, from food sensitivities to full-blown autoimmune disease.
Clostridium difficile, also known as C. difficile or C. diff, is bacteria that can infect the bowel and cause diarrhoea.
The infection most commonly affects people who have recently been treated with antibiotics. It can spread easily to others. C. diff infections are unpleasant and can sometimes cause serious bowel problems, but they can usually be treated with another course of antibiotics.
The most common symptoms are:
- diarrhoea several times a day
- a high temperature (fever)
- loss of appetite
- feeling sick
- tummy pain
C. diff bacteria are found in the digestive system of about 1 in every 30 healthy adults. The bacteria often live harmlessly because other bacteria normally found in the bowel keep it under control.
But some antibiotics can interfere with the balance of bacteria in the bowel, which can cause the C. diff bacteria to multiply and produce toxins that make the person ill. If this happens, C. diff can spread easily to other people because the bacteria are passed out of the body in the person’s diarrhoea. Once out of the body, the bacteria turn into resistant cells called spores.
These can survive for long periods on hands, surfaces (such as toilets), objects and clothing unless they’re thoroughly cleaned, and can infect someone else if they get into their mouth.
Someone with a C. diff infection is generally considered to be infectious until at least 48 hours after their symptoms have cleared up
Understanding how the use of antibiotics affects the bowels helps you understand and manage your condition. If you have taken antibiotics on a long term basis then call us in confidence to discuss your issue. We are happy to talk through what has happened and advise you on a potential claim. Call us for FREE on 0800 470 2009 or email Dr Victoria Handley at email@example.com